Viewer Comments: Anaphylaxis - Describe Your Experience

Patient Comments & Reviews

The eMedicineHealth doctors ask about Severe Allergic Reaction (Anaphylactic Shock):

Anaphylaxis - Describe Your Experience

Please describe your experience with anaphylaxis

Anonymously share your comment to help others.Patient Discussions FAQs

Comment from: Lyn, 55-64 Female (Patient) Published: September 21

I had 5 shocks over a period of 12 days recently. They are now getting very scary. I have multi-chemical sensitivity and also several food allergies. I can no longer go out for meals or eat take-outs as it is too risky.

Comment from: Grandma, 65-74 Female (Patient) Published: September 11

I was in the hospital for double pneumonia. After I had been there about 2 hours, my blood sugar was taken. It was 156, somebody panicked I think, I was given 3 units of insulin and in about 10 minutes I was in the throws of being in shock. Several nurses about 7 surrounded me and tried to get my breathing under control. I was also given Benadryl. They said later that I was on 100% oxygen. I was then taken to ICU and spent 3 days there. I was then transferred to a nursing floor. They then discovered that I had an ecoli blood infection along with the pneumonia. After a weeks stay and many test later I was discharged.

Comment from: T, 35-44 Female (Patient) Published: September 11

I've had four major incidents of anaphylaxis, all of them very scary. During one incident, I was already preparing myself to die when the doctor finally decided to give me the adrenalin shot I had asked for from the time I ran into the emergency room. I've been told by a friend who is a doctor that there was no way they would have taken me seriously, as I ran in by myself and could still speak, although I was saying I couldn't breathe. My friend told me I should have been conserving the little air I could get in instead of shouting like I was doing, but I wanted to get someone's attention to my plight as soon as possible before I was unable to speak at all. Doctors don't listen very well. I now carry Epipen and wear a Medic Alert bracelet.

Comment from: NoEggsPlease, 0-2 Male (Caregiver) Published: August 02

Shortly after my twin boys' 1st birthday, I decided to introduce eggs and scrambled some up for breakfast. Everything seemed fine at first, but then one of them stopped eating and started getting fussy. He was rubbing his eyes and they looked a little swollen. Within two or three minutes he started getting hives on his face, neck, and chest. His eyes were almost swollen shut and he started vomiting. I didn't know what was happening. His twin was fine. I tried calling his doctor and wasted precious time because I didn't know the signs of anaphylaxis. I wound up driving him to the ER where he received multiple doses of Benadryl, epinephrine, cortisone and another anti-inflammatory medication. I'm happy to say that we just celebrated his 2nd birthday!

Related Reading: cortisone

Comment from: GonBalistik, 45-54 Female (Patient) Published: March 18

A few days ago I thought I had a bladder infection and went through the usual "drink a lot of cranberry juice and plenty of water", which I did and I felt a little better till yesterday afternoon. I took an Amoxicillin capsule that was prescribed to me 4 years ago. Within 5 minutes the palms of both hands were itching like crazy, the itch moved to both my arms. Then my chest started hurting quite badly, I told my husband what was going on that I wanted to go to Urgent Care, and we left the driveway 2-3 minutes later. By the time we had gone less than 3 miles I was having a lot of trouble breathing and my pain in my chest had increased significantly. I looked in the mirror and noticed that my throat and chest had turned red. This is also when I told my husband that everything I was looking at was bright white, there were NO colors. Then I passed out the first time. We were at the hospital in 8 minutes. I took one step inside the hospital ER entrance and passed out again. Within half an hour I was brought back to consciousness, and kept in the hospital overnight for observation. I spoke with the Dr. earlier today and she didn't think it was caused by an old antibiotic subscription, but she couldn't tell me what did cause it, no mention of further tests or Epi-pens, or anything else. She did tell me to never take any more penicillin medications just in case. I will most likely call my PCP and get him to set me up with the allergy tests and so on. Thank you to all the others that have written your stories here, I wasn't sure what to do next, thanks to you, now I do.

Related Reading: cranberry | Amoxicillin

Comment from: Sharon, 45-54 Female (Patient) Published: January 20

I had an allergic reaction to some medication 1hr after taking it, my eyelids started swelling; my hands started to itch and I got welts on my stomach. In no time my eyelids were nearly shut they were so swollen my lips were huge; my fingers were blue and I had heart palpitations. My airways were ok as I was able to speak and my breathing was ok but I was somewhat stressed by now and was on oxygen. I was at casualty for 3hours until I stabilized.

Must Read Articles Related to Severe Allergic Reaction (Anaphylactic Shock)

Allergy Shots
Allergy Shots Some allergens are simply impossible to avoid. You cannot live a normal life and completely avoid pollen, dust mites, mold spores, and certain other common trig...learn more >>

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Finder Tool

Need help identifying pills and medications?
Use the pill identifier tool on RxList.

Patient Comments & Reviews

The eMedicineHealth doctors ask about Severe Allergic Reaction (Anaphylactic Shock):

Anaphylaxis - Symptoms

What symptoms did you experience with your anaphylaxis?

Anaphylaxis - Treatments

What was the treatment for your anaphylaxis?



Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.






Medical Dictionary